Lake Huron, 2004

Marine Thunderstorm Winds in Lake Huron, June 28, 2004

June 28, 2004 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 3:00 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT MON JUN 28 2004

.SHORT TERM...AREA RADARS SHOW SHOWERS WITH A FEW THUNDERSTORMS
ACROSS CENTRAL AND EAST UPPER AND A PORTION OF NORTHERN LOWER
MICHIGAN. CONVECTION DEVELOPED ALONG LAKE BREEZE BOUNDARIES ALONG
LAKE HURON THIS AFTERNOON.

MAIN FORECAST CONCERN FOR TONIGHT IS PRECIPITATION CHANCES WITH
APPROACH OF NEXT SHORT WAVE CURRENTLY OVER NORTHWEST ONTARIO. BEST
DYNAMICS WITH THIS SYSTEM WILL REMAIN ACROSS EAST UPPER AND FURTHER
NORTH ACROSS LAKE SUPERIOR OVERNIGHT. I DON/T ANTICIPATE THUNDER
TONIGHT ACROSS EAST UPPER (ASIDE FROM THIS EVENING) AS A WEAK 700MB
CAPPING INVERSION WILL BE PRESENT BUT THE EVENING SHIFT MAY NEED TO
RE-EVALUATE AFTER 00Z RAOB DATA COMES IN TONIGHT. I WILL GO WITH
SCATTERED RAIN SHOWERS ACROSS ALL OF EAST UPPER WITH CHANCES
DECREASING DOWN TOWARDS THE M-72 CORRIDOR. CURRENT LOW TEMPERATURES
FOR TONIGHT LOOKED GOOD IN THE GRIDS BUT ONLY MADE MINOR ADJUSTMENTS
ACROSS NORTHERN LOWER MICHIGAN.

CHASKELSON

.LONG TERM...NW FLOW ALOFT IS EXPECTED TO CONTINUE FOR A FEW MORE
DAYS. HOWEVER...AS 500 MB HEIGHTS RISE SLIGHTLY AND TROUGHING
BECOMES LESS PRONOUNCED...SOME MODERATION IN TEMPERATURES CAN
FINALLY BE EXPECTED. IMPACT OF A COUPLE OF SHORT WAVES DROPPING SE
IN THE FLOW IS MAIN FORECAST CONCERN.

TUESDAY AND TUESDAY NIGHT...PREVIOUSLY MENTIONED 500 MB SHORT
WAVE...AND ASSOCIATED 50 KT SPEED MAX...WILL BE LOCATED JUST NE OF
REGION EARLY TUE. THOUGH BEST 850-500 MB Q-VECTOR CONVERGENCE (QG
SUPPORT FOR ASCENT) WILL BE LOCATED NE ACROSS PORTIONS OF
ONTARIO/QUEBEC...TRAILING COLD FRONT IS EXPECTED TO SUPPORT SOME
SCATTERED CONVECTION. FRONT WILL EXTEND ACROSS STRAITS BY 12Z...THEN
DROP SE INTO CENTRAL/SRN LOWER MI DURING THE AFTERNOON. EXPECT SOME
SPOTTY SHOWERS TO BE ACROSS NRN LOWER DURING THE MORNING JUST AHEAD
OF FRONT. FRONT WILL CONTINUE SE...WITH FAR NRN LOWER AND ERN UPPER
DRYING OUT NICELY FOR A GOOD LOOKING AFTERNOON. HOWEVER...EXPECT
CONVERGENCE ALONG FRONT TO INTERACT WITH DAYTIME HEATING AND SOME
SLIGHTLY MORE IMPRESSIVE MOISTURE TO POP SOME AFTERNOON SHOWERS OR
THUNDERSTORMS S/E OF A CADILLAC TO OSCODA LINE. ETA PRODUCES IN
EXCESS OF 1500 J/KG CAPE DURING THE AFTERNOON...WITH 850 MB DEW
POINTS +6-8C...AND PWAT/S OF NEARLY AN INCH. WILL LIMIT COVERAGE OF
THE AFTERNOON CONVECTION TO 30%. SOME SCATTERED SHOWERS/STORMS MAY
LINGER INTO THE EVENING...ESPECIALLY DOWN TOWARD SAGINAW BAY...
BEFORE SURFACE RIDGING TAKES HOLD.

CONCERN LATER TUE NIGHT IS THAT TRAILING FRONT -- WHICH RETURNS NE
AS A WARM FRONT -- MAY FIRE SOME NOCTURNAL CONVECTION. 850 MB FLOW
REMAINS WEAKLY ANTICYCLONIC...AND THERE ISN/T MUCH IN THE WAY OF
UPPER SUPPORT. THIS WILL HAVE TO BE WATCHED. WILL TENTATIVELY
INCLUDE SOME SHOWERS/STORMS AFTER MIDNIGHT FOR ERN UPPER ONLY...
WHERE 850 MB INFLOW/LLJ IS STRONGEST AND WARM FRONT APPEARS MOST
PRONOUNCED.

WEDNESDAY...WARM FRONT WILL SWEEP E OF THE REGION BY MIDDAY WED...TO
ALLOW WARMER AND SLIGHTLY MORE HUMID AIR TO MOVE IN. WILL INCLUDE
RISK FOR SHOWERS/STORMS EARLY IN ERN UPPER...ASSOCIATED WITH EWD
MOVING WARM FRONT. ETA SHOWS DECENT INSTABILITY BY AFTERNOON -- WITH
MODEL SOUNDINGS (80/58) PROVIDING AROUND 2000 J/KG CAPE AND LI/S TO
-4. HOWEVER...LACK OF LOW LEVEL FOCUS IS EXPECTED TO PRECLUDE STORMS
FROM FIRING. IF WARM FRONT IS STRONGER...DEPARTS MORE SLOWLY...
AND/OR LAKE BREEZES FORM...SOME CONVECTION COULD VERY WELL DEVELOP.
AT THIS TIME...CHANCES APPEAR TOO LOW TO INCLUDE. THIS...TOO...WILL
NEED TO BE MONITORED. ASSUMING GOOD MIXING -- 850 MB TEMPERATURES
SUPPORT HIGHS INTO THE LOWER (TO PERHAPS MIDDLE) 80S.

WEDNESDAY NIGHT...GFS/ETA ARE SIMILAR IN MOVING NEXT SHORT WAVE SE
TO JUST N OF LAKE SUPERIOR WED NIGHT. ASSOCIATED COLD FRONT REACHES
THE U.P. BY 06Z THU -- WITH THE GFS A BIT FASTER AND GENERALLY
PREFERRED GIVEN RECENT MODEL TRENDS. NOT OUT OF THE QUESTION THAT
SOME STRONG TO POSSIBLE SEVERE STORMS MAY ACCOMPANY FRONT OVERNIGHT.
500 MB WINDS INCREASE TO NEARLY 50 KTS AFTER MIDNIGHT...WITH 30-40
KTS AND DEW POINTS AROUND +10C AT 850 MB. WILL INCLUDE RISK FOR
THUNDERSTORMS ACROSS ERN UPPER AND MUCH OF NRN LOWER AFTER MIDNIGHT
(MAINLY N OF TVC-APN).

THURSDAY...COLD FRONT WILL CONTINUE TO MAKE PROGRESS ACROSS THE
FORECAST AREA. AS A RESULT...WILL CONTINUE RISK FOR CONVECTION --
BUT LIMIT TO THE MORNING FOR ERN UPPER AS FRONT MOVES SE. NOT A BIG
PUSH OF COOLER AIR BEHIND THIS BOUNDARY...WITH 850 MB TEMPERATURES
STILL UP AROUND +10 TO +12C DURING THE AFTERNOON. THIS WILL SUPPORT
HIGHS WELL INTO THE 70S.

OUTLOOK FOR UPCOMING HOLIDAY WEEKEND...FRIDAY THROUGH MONDAY...
CONSIDERABLE UNCERTAINTY CONTINUES TO REVOLVE AROUND NEXT WEEKEND/S
WEATHER. THOUGH IT APPEARS TEMPERATURES WILL BE SEASONABLE...IT WILL
BE DIFFICULT TO PLACE/TIME CONVECTION ACROSS THE AREA WITH MUCH
PRECISION DUE TO DIVERGING MODEL SOLUTIONS. MODEL DIFFERENCES BEGIN
TO SHOW UP IMMEDIATELY ON FRI. CONSISTENT WITH THE GFS/S TENDENCY TO
PRODUCE A MORE AMPLIFIED SHORT WAVE TROUGH OVER THE MID MS VALLEY
FRI/SAT...THE 00Z AND 12Z GFS DRIVES THURSDAY/S FRONT S INTO THE
OHIO VALLEY BY 12Z FRI. CONVERSELY...THE GEM STALLS FRONT ACROSS
LOWER MI...WHILE ECMWF IS SOMEWHERE IN BETWEEN GFS/GEM. GIVEN
CONSISTENCY OF PAST TWO GFS RUNS...WILL LEAN TOWARD A DRY FRIDAY
AREAWIDE -- ASSUMING FRONT WILL INDEED PRESS SOUTHWARD. MODEL
CONSISTENCY THROUGH REMAINDER OF WEEKEND IS NO BETTER. GFS CARRIES
STRONG SURFACE LOW THROUGH OHIO VALLEY LATE SAT (LIKELY TOO STRONG
AND FAR SOUTH DUE TO CONVECTIVE FEEDBACK)...THE ECMWF LIFTS A
SURFACE LOW INTO UPPER MI...WHILE THE GEM BRINGS A LOW ACROSS LOWER
MI. WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST FOR SAT. WILL
KEEP SUNDAY DRY...BANKING ON GFS/ECMWF IDEA OF BUILDING SURFACE
RIDGE INTO WRN GREAT LAKES (THOUGH WILL HAVE TO WATCH GFS TREND OF
SLOWING DOWN DEPARTURE OF SYSTEM -- WHICH COULD MEAN SHOWERS
LINGERING INTO EARLY SUNDAY). WILL ALSO GO WITH DRY CONDITIONS FOR
MON...PER GFS.

OVERALL...HOLIDAY WEEKEND DOESN/T LOOK THAT BAD. IN SPITE OF RISK
FOR RAIN ABOUT SAT...FRI/SUN/MON LOOK DRY AT THIS TIME. AFTERNOON
HIGHS WILL REACH INTO THE 70S TO NEAR 80 (CLOSE TO NORMAL FOR EARLY
JULY).

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 28, 3:40 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT MON JUN 28 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-291100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
440 PM EDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS EVENING ACROSS
EASTERN UPPER AND NORTHEAST LOWER MICHIGAN. ANY STORM THAT FORMS
WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING
SOUTH OF A LINE FROM CADILLAC TO ALPENA. THUNDERSTORMS ARE ALSO
POSSIBLE WEDNESDAY MORNING ACROSS EASTERN UPPER MICHIGAN. LASTLY...
THUNDERSTORMS ARE EXPECTED TO IMPACT THE REGION THURSDAY AND AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMITH

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 28, 3:55 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi E of Oscoda
Measured
34 kt (39 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
June 28, 3:55 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi E of Oscoda
Measured
34 kt (39 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409688, 5409689.